MAUDE Adverse Event Report: COOK INC STANDARD FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC STANDARD FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number 635413
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the plastic covering on a standard fixed core wire guide became dislodged during the procedure and the internal coil wire began to unravel and stretch on extraction of the stent.The procedure was conducted under image intensifier.The patient was well screened again after shredding observed via inspection using image intensifier.The surgeon confirms no foreign body left insitu, as evidenced via image intensifier.No metal or plastic identified (also no opacity was noted via image.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
This report includes information known at this time. a follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported by the nurse unit manager (num) at the facility, the surgeon conducting the procedure (placement of a ureteric stent) was a general surgeon with limited experience with the use of urological wire guides.The scrub nurse also had limited experience in urology.I t was believed the karl storz cystoscope used had a damaged working channel which the wire may have become caught on.The surgeon indicated the wire ¿did not slide well through the working channel of the endoscope¿ which was believed to be a combination of inadequate lubrication/priming of the devices and the pre-existing damaged channel of the cystoscope.Hence it is believed that these factors combined led to the guide wire catching inside the working channel of the cystoscope.The surgeon than attempted to retrieve the wire and damaged the wire in the course of retrieval.The surgeon and scrub nurse had mistaken the green coil of the wire guide as a ¿plastic coating¿.When the wire was withdrawn and the coil stretched when pulled, the wire lost it's green appearance, leading them to believe the ¿plastic coating¿ had separated from the wire and remained in the cystoscope and/or the patient.Not much more than the tip of the wire had passed through the end of the working channel of the cystoscope into the bladder of the patient.The surgeon successfully removed the wire from the cystoscope and completed the case (placement of ureteric stent) by using a replacement wire guide.The patient experienced no adverse event as a result of this incident.The facility has conducted its own review and found no fault with the device and has returned all units of this product to the hospital¿s inventory.This product has been used by the urological surgeon subsequent to this incident without issue.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and dimensional verification of the returned device was performed.A review of complaint history, the device history record, manufacturing instructions, quality control data, and specifications was also conducted.One opened, used fixed core wire guide was returned without any obvious biomatter present.The distal weld was still intact.The wire guide was unraveled, with the coating stripped and flaking off.The safety wire was found to be exposed as well.The outer diameter of the wire guide was 0.035".Measurements taken of the returned wire guide found that it was manufactured to specification.A review of the device history record found there were no non-conformances related to the reported failure.A review of complaint history revealed this complaint to be the only complaint associated with the complaint device lot number 8155177.The manufacturing documents in place at the time of manufacture were reviewed and it was found that the device aspect in question was visually inspected by quality control and no notable gaps in production or processing controls were identified.It is possible based on the provided information that the reported failure may be the result of product use or handling - user technique, as it was reported that the user did not adequately lubricate the wire guide.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
STANDARD FIXED CORE WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7214958
Report Number1820334-2018-00079
Device Sequence Number123326
Product Code OCY
UDI-Device Identifier00827002145443
UDI-Public(01)00827002145443(17)200821(10)8155177
Combination Product (Y/N)N
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number635413
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/05/2018
Supplement Date Received by Manufacturer02/01/2018
05/29/2018
Initial Report FDA Received Date01/24/2018
Supplement Report FDA Received Date02/06/2018
06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1